Ohio, 2011

Heavy Rain in Ohio, October 18 to 19, 2011

October 18 to 19, 2011 · NWS RLX · 5 events in 5 counties and zones

A strengthening surface and mid level low pressure system to the south caused a long duration rain event on the 19th. The heaviest rain rates occurred during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strengthening surface and mid level low pressure system to the south caused a long duration rain event on the 19th. The heaviest rain rates occurred during the afternoon hours. Total rain amounts of 1.75 to 2.5 inches fell in 24 to 36 hours. Strong rises occurred on the streams and even the Hocking and Shade Rivers. Toward the end of the event, ponding of water occurred along secondary roads due to poor drainage. No significant flooding took place.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Oct 18, 4:47 AM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Oct 18, 4:47 AM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
547 AM EDT TUE OCT 18 2011

.SYNOPSIS...
FRONT MOVES BACK NORTH TODAY AS LOW PRESSURE DEVELOPS IN
TENNESSEE VALLEY. DEEPENING LOW LIFTS THROUGH WEDNESDAY THEN TO OUR
NORTH WEDNESDAY NIGHT. COLDER WITH GUSTY WINDS IN ITS WAKE.

&&

.NEAR TERM /UNTIL 8 AM THIS MORNING/...
6 AM UPDATE. MOST OF CONVECTION HAS DISSIPATED...BUT WILL MAINTAIN LOW
POPS FOR REMAINDER OF MORNING ACROSS THE FAR NORTHWEST AS WARM FRONT
STILL LIFTING NORTH.

PREVIOUS DISCUSSION...
HI RES MODELS IN GOOD AGREEMENT IN HANDLING THE WARM FRONT TODAY.
THIS WEAK WARM FRONT IS IN THE PROCESS OF SLOWLY LIFTING NORTH OVER
OUR AREA THIS MORNING. WHILE THE LOWER LEVELS ARE DRY...ENOUGH MID
LEVEL MOISTURE AND ISENTROPIC LIFT HAVE COMBINED TO SQUEEZE OUT
SCATTERED SHOWERS...MAINLY FAR NORTH WHERE THE 850 MB THERMAL
GRADIENT IS STRONGEST. WILL LEAVE LOW POPS NORTH FAR NORTH UNTIL THE
WARM FRONT EXITS THE NORTH THIS AFTERNOON...THEN MOST OF THE AREA
IS DRY. INCREASING MOIST SOUTHEAST FLOW THIS AFTERNOON WILL BRING
ONLY A SMALL THREAT FOR SHOWERS IN THE EAST FACING SLOPES OF THE
MOUNTAINS...AS MODEL SOUNDINGS NOT THAT IMPRESSIVE FOR INSTABILITY.
THUNDER CHANCES TODAY LIMITED AT BEST. TEMPERATURES THIS AFTERNOON
WILL BE WELL ABOVE NORMAL FOR THIS TIME OF YEAR...IN THE 70S...WITH
MODEL 850 TEMPS IN THE MID TEENS.

FOR TONIGHT...WITH THE MODELS TRENDING TOWARD THE WESTERN MOST
SOLUTION OF THE NAM...WILL AGAIN DELAY THE MAIN BAND OF PRECIP TIL
LATE. BEST CHANCE FOR SHOWERS WILL BE WEST OF THE OHIO RIVER...AND
OVER EAST FACING SLOPES OF THE MOUNTAINS WHERE MOIST SOUTHEAST
UPSLOPE FLOW INCREASES. WOULD LEAVE AREAS IN BETWEEN DRY TONIGHT
UNTIL LATE...EXCEPT TO ACCOUNT FOR A WEAK IMPULSE LIFTING NORTH
ACROSS THE AREA EARLY. THE NAM IS MOST AGGRESSIVE WITH THIS FEATURE
AND IN SQUEEZING OUT PRECIP. HOWEVER...GIVEN THE SOUTHEAST
DOWNSLOPING EFFECT...WILL COMPROMISE AND GO WITH LOWER POPS CLOSER
TO THE MAV AND MINIMIZE EFFECTS OF THIS FEATURE. GOING ON THE WARM
SIDE OF GUIDANCE TONIGHT.

&&

.SHORT TERM /8 AM THIS MORNING THROUGH FRIDAY NIGHT/...
MODELS ARE FINALLY CONSOLIDATING ON HOW TO TREAT THE LARGE SYSTEM
THAT IMPACTS US THROUGH THE PERIOD. THE MAIN DIFFERENCE IS HOW SOON
TO ABSORB THE COASTAL LOW INTO THE NORTHERN ONE THAT PASSES THROUGH
OUR AREA...WITH THE NAM CONTINUING ITS TREND OF BEING EARLIEST WITH
THIS TRANSITION AND FARTHEST WEST. GFS AND ECMWF HAVE FINALLY CAUGHT
UP WITH THE NAM ON THE OVERALL PATTERN. THE MODELS AS A WHOLE
CONTINUE TO SLOW EVOLUTION OF THE SYSTEM.

DOWNSLOPING WINDS WEST OF THE APPALACHIAN SPINE...WILL STILL BE
HANGING ON FOR THE FOOTHILLS 12Z WEDNESDAY...WITH WEST VIRGINIA
LOWLANDS STILL PERHAPS DRY. BUT OCCLUDED FRONT CONNECTING THE
MERGING SURFACE LOWS WILL LIFT SOUTHWEST TO NORTHEAST DURING THE DAY
TO BRING ENTIRE AREA OUR BEST SHOT OF RAIN FROM THIS SYSTEM. AREAL
AVERAGE OF HALF TO THREE QUARTERS OF AN INCH...BUT LOCALIZED 1-INCH
PLUS AMOUNTS MAY OCCUR IN THE HEAVIER BANDING ALONG THE SLOW FRONT.
WITH SLOWER PACE OF FRONT...THERE WILL BE TIME FOR DIURNAL HEATING
TO HAVE AN IMPACT ESPECIALLY NORTHEAST HALF OF THE AREA...WHICH
ALONG WITH ALREADY PRESENT MARGINAL INSTABILITY WILL YIELD CHANCE OF
THUNDER AS WELL.

THE CONSOLIDATED SURFACE LOW RAPIDLY DEEPENS TO UNDER 990 MB AS IT
LIFTS INTO NORTHERN OHIO WEDNESDAY NIGHT. DRY SLOT BRIEFLY IMPACTS
AREA AS WELL...SO THERE SHOULD BE A RELATIVE LULL IN PRECIPITATION
WEDNESDAY NIGHT...BEFORE DEEP MOISTURE RETURNS ON THURSDAY WITH
WRAP-AROUND/UPSLOPE SHOWERS. STRONG PRESSURE GRADIENT
THURSDAY...WHICH ALONG WITH COLD AIR ADVECTION...WILL MIX DOWN
FAIRLY STRONG GUSTS. EXPECTING 25-35 MPH GUSTS THROUGHOUT LOWLANDS
AND 35-45 MPH AT HIGHER ELEVATIONS. IF STRONGER GUSTS BECOME MORE
LIKELY...A WIND ADVISORY COULD BE NEEDED.

GFS 850MB TEMPERATURES STAY ABOVE ZERO CELSIUS THROUGHOUT
PERIOD...BUT NAM/ECWMF GET JUST SLIGHTLY BELOW ZERO BY 18Z
THURSDAY-12Z FRIDAY. THUS...CANNOT RULE OUT SNOW AT HIGHEST
ELEVATIONS...ABOVE 3500 FT ELEVATION. HOWEVER...TEMPERATURE AND
MOISTURE PROFILES IN GENERAL NOT FAVORABLE FOR ACCUMULATION WITH
UNFAVORABLE SOUTHWEST TO WEST WIND TRAJECTORY /INSTEAD OF NORTHWEST/
AND NO SATURATION OF DENDRITIC GROWTH TEMPERATURE LAYER.

REMAINS OF UPSLOPE SHOWERS SHUT DOWN FRIDAY...BUT CLOUDS WILL BE
MUCH SLOWER TO ERODE AS PER 850MB RH FIELDS...LASTING THROUGH FRIDAY
NIGHT FOR MOST OF THE AREA.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
SFC HIGH BUILDS IN FOR SATURDAY WITH FLOW TRYING TO TURN WESTERLY.
HAVE ALLOWED FOR SOME SUN ON SATURDAY...ESPECIALLY OVER TOWARD NE KY
AND SW VA. H85 TEMPS SLOW TO RECOVER THOUGH...YIELDING ONLY A SLIGHT
REBOUND IN AFTN TEMPS FROM FRI.

JUST AS LLV MOISTURE ERODES AWAY...INBOUND CIRRUS FROM APPROACHING
S/W TROF MAY ACT TO KEEP TEMPS FROM REALLY TANKING SATURDAY NIGHT IN
THE VALLEYS MAKING FOR A TOUGH CALL ON FROST/FREEZE AT THIS LONG
RANGE.

KEPT SCHC POPS IN FROM PREV FCST FOR SUN NIGHT INTO MONDAY WITH
MOISTURE STARVED S/W TROF MOVING THRU.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
12Z TUESDAY THRU 12Z WEDNESDAY...
WEAK WARM FRONT WILL MOVE BACK NORTHWARD AS A WARM FRONT OVERNIGHT
AND TUESDAY. MOISTURE IS LIMITED WITH THE FRONT.

THRU 00Z...MOST OF ANY SHOWER ACTIVITY WILL BE WIDELY SCATTERED AND
MOSTLY ACROSS THE FAR NORTHWEST PORTIONS OF OUR AREA WITH THE WARM
FRONT...BUT ISOLATED AFTERNOON MOUNTAIN SHOWERS ARE POSSIBLE. VFR
MAINLY BROKEN MID CLOUDS THRU MID MORNING...THEN MOSTLY HIGH CLOUDS
THIS AFTERNOON WILL BE PREVAILING. THUNDER CHANCES ARE LOW.

AFTER 00Z WEDNESDAY...A WEAK UPPER DISTURBANCE LIFTS NORTHEAST
ACROSS THE AREA WHICH MAY SPARK WIDELY SCATTERED SHOWERS...BUT VFR
CEILINGS WILL AGAIN PREVAIL. AGAIN...THUNDER CHANCES LOW.

AFTER 06Z WEDNESDAY...FIRST EFFECTS OF MAIN SYSTEM WILL BRING INCREASING
SHOWERS TO MAINLY WEST OF THE OHIO RIVER...AND ALONG EAST FACING
SLOPES OF THE MOUNTAINS WITH INCREASING SOUTHEAST UPSLOPE FLOW. VFR
BECOMING MVFR LOWLANDS...AND IFR EAST FACING SLOPES OF THE
MOUNTAINS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF ANY SHOWERS COULD VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                    TUE 10/18/11
UTC 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
EDT 1HRLY       04   05   06   07   08   09   10   11   12   13   14   15
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z WEDNESDAY...
IFR WITH LOW CLOUDS AND RAIN WEDNESDAY THROUGH WEDNESDAY NIGHT WITH
LOW PRESSURE SYSTEM. GUSTY WINDS AND SHOWERS THURSDAY...FOR POSSIBLE
IFR...ESPECIALLY IN THE MOUNTAINS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...MDP/JMV
NEAR TERM...JMV
SHORT TERM...MDP
LONG TERM...30
AVIATION...JMV
Hazardous weather outlook, Oct 18, 3:15 AM EST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
415 AM EDT TUE OCT 18 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>037-
039-040-190815-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-WAYNE-CABELL-MASON-WOOD-PLEASANTS-TYLER-LINCOLN-
PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-
BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-UPSHUR-BARBOUR-
415 AM EDT TUE OCT 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FROST OR FREEZE MAY OCCUR FRIDAY NIGHT AND ESPECIALLY SATURDAY
NIGHT. AS THOSE NIGHTS APPROACH...IF CONFIDENCE INCREASES...A
FROST ADVISORY OR FREEZE WARNING MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ038-046-047-190815-
WEBSTER-POCAHONTAS-RANDOLPH-
415 AM EDT TUE OCT 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG GUSTY WINDS MAY REACH NEAR ADVISORY LEVELS THURSDAY...WITH
THE RIDGETOPS MOST VULNERABLE. IF STRONG GUSTS BECOME MORE
LIKELY...A WIND ADVISORY WOULD BE POSTED FOR THE AFFECTED
COUNTIES.

A FROST OR FREEZE MAY OCCUR FRIDAY NIGHT AND ESPECIALLY SATURDAY
NIGHT. AS THOSE NIGHTS APPROACH...IF CONFIDENCE INCREASES...A
FROST ADVISORY OR FREEZE WARNING MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-190815-
DICKENSON-BUCHANAN-
415 AM EDT TUE OCT 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AT LEAST A PATCHY FROST IS POSSIBLE THURSDAY NIGHT...WITH BETTER
CHANCES OF A FROST OR EVEN A FREEZE FRIDAY NIGHT AND SATURDAY
NIGHT. AS THOSE NIGHTS APPROACH...IF CONFIDENCE INCREASES...A
FROST ADVISORY OR FREEZE WARNING MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy rain. Local standard time, as filed.

Heavy Rain, Athens

When
October 18, 8:00 AM EST to October 19, 7:00 PM EST
Where
Athens County, Nelsonville to 0.22 mi NNE of Amesville
Reported by
COOP Observer
Coordinates
39.470, -82.230

Heavy Rain, Washington

When
October 18, 8:00 AM EST to October 19, 7:00 PM EST
Where
Washington County, Beverly to Barlow
Reported by
COOP Observer
Coordinates
39.550, -81.630

Heavy Rain, Morgan

When
October 18, 8:00 AM EST to October 19, 7:00 PM EST
Where
Morgan County, Elliott Xrds to Mc Connelsville
Reported by
COOP Observer
Coordinates
39.530, -81.930

Heavy Rain, Meigs

When
October 18, 8:00 AM EST to October 19, 7:00 PM EST
Where
Meigs County, Salem Center
Reported by
COOP Observer
Coordinates
39.050, -82.280

Heavy Rain, Gallia

When
October 18, 8:00 AM EST to October 19, 7:00 PM EST
Where
Gallia County, Morgan Center to Gallipolis
Reported by
COOP Observer
Coordinates
38.980, -82.270

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343456, 343460, 343464, 343465, 343467.